Alert archive / California / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 40, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Oct 17, 2005, 1:21 PM PDT for Orange County, California. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 17, 2005, 1:21 PM PDT (20:21 UTC)
- Expired
- Oct 17, 2005, 2:08 PM PDT
- In force
- 47 min
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
County Orange County, CA
The radar
The Santa Ana Mts radar (KSOX), 19 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 17, 1:30 PM PDT | HAIL 0.75 | Yorba Linda, CA | ALSO SOME WATER FLOW AND MINOR MUD FLOW ALONG STREETS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pt Mugu Naws, CA (KNTD), launched 12:00Z, 8.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KSGX 172021 SVRSGX CAC059-172115- /O.NEW.KSGX.SV.W.0040.051017T2021Z-051017T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 121 PM PDT MON OCT 17 2005 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL ORANGE COUNTY IN SOUTHWEST CALIFORNIA THIS INCLUDES THE CITIES OF...YORBA LINDA...PLACENTIA...LA HABRA... FULLERTON...BREA...ANAHEIM * UNTIL 215 PM PDT * AT 115 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR YORBA LINDA...AND MOVING NORTHWEST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LA HABRA BY 130 PM PDT IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3378 11777 3389 11770 3395 11794 3390 11798 $$ JAD
2 follow-up statements
000 WWUS56 KSGX 172036 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 135 PM PDT MON OCT 17 2005 CAC059-172115- /O.CON.KSGX.SV.W.0040.000000T0000Z-051017T2115Z/ ORANGE CA- 135 PM PDT MON OCT 17 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 215 PM PDT FOR NORTH CENTRAL ORANGE COUNTY... AT 130 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LA HABRA...MOVING NORTHWEST AT 45 MPH. . LAT...LON 3378 11777 3389 11770 3395 11794 3390 11798 $$ JAD
000 WWUS56 KSGX 172108 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 207 PM PDT MON OCT 17 2005 CAC059-172117- /O.CAN.KSGX.SV.W.0040.000000T0000Z-051017T2115Z/ ORANGE CA- 207 PM PDT MON OCT 17 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ORANGE COUNTY IS CANCELLED... DOPPLER RADAR INDICATES THE STRONGEST THUNDERSTORMS HAVE MOVED NORTHEAST INTO LOS ANGELES COUNTY. ONE REPORT OF HAIL JUST BELOW DIME SIZED WAS REPORTED AT 123 PM FROM YORBA LINDA. LAT...LON 3378 11777 3389 11770 3395 11794 3390 11798 $$ JAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 1:09 PM PDT, 12 minutes earlier.
Area forecast discussion, Oct 17, 1:09 PM PDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 109 PM PDT MON OCT 17 2005 .SYNOPSIS...A SLOW MOVING STORM SYSTEM CENTERED OFF THE COAST WILL BRING RAIN...SCATTERED STRONG THUNDERSTORMS...AND GUSTY WINDS. LOCALLY HEAVY RAIN COULD CAUSE FLASH FLOODING...MAINLY IN THE DESERTS AND MOUNTAINS THROUGH TUESDAY. SOME URBAN FLOODING IS ALSO POSSIBLE IN THE COASTS AND VALLEYS. THE STORM IS FORECAST TO MOVE EAST OF THE AREA TUESDAY NIGHT...WITH DRY AND MILD WEATHER RETURNING FOR THE REST OF THE WEEK. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... WATER VAPOR AND VISIBLE SATELLITE IMAGERY SHOW A CLASSIC SIGNATURE OF AN INTENSE...MATURE CUT OFF LOW PRESSURE CENTER OFF THE NW COAST BAJA CALIFORNIA. STRONG WINDS CIRCULATING AROUND THE LOW HAVE TAPPED AN IMPRESSIVE STREAM OF SUBTROPICAL MOISTURE WHICH HAVE HELPED PUSH SURFACE DEWPOINTS INTO THE 60S. THE TRANSVERSE BANDING IN THE CLOUD SWIRL ATTESTS TO THE STRONG WINDS ALOFT AND THE DIFLUENT PATTERN IN TH CIRRUS SUGGESTS AN AREA OF LIFT OVER THE CWA. MODELS SHOW A SPEED MAX ROTATING AROUND THE LOW OF NEAR 100 KT. CLEAR SLOT UNDER THE CORE OF THE JET HAS FILLED IN WITH CONVECTION DURING THE MORNING WITH SHOWERS. MODELS SHOW K INDICES IN EXCESS OF 30 TODAY...WHICH SHOULD SUPPORT THUNDERSTORMS THIS AFTERNOON AND EVENING AS VORT LOBE ROTATES N OVER THE AREA. EAST FLOW IN THE LOWER LEVELS CONTINUES UPSLOPE...MOIST FLOW ONTO THE E SLOPES OF THE MTNS WHERE RAIN HAS BEEN HEAVIEST OVER THE PAST 24 HOURS WITH 1 TO 2 INCHES REPORTED AT SEVERAL LOCATIONS. MODELS AGREE THE LOW NEAR 30N 120W WILL GET KICKED NE OVERNIGHT AND MOVE OVER THE CWA TUE. THE NAM IS A BIT SLOWER WITH THE CENTER OVER KSAN AT 18Z AND WILL BE FOLLOWED IN THE Z0NE FORECAST. THIS WOULD KEEP NUMEROUS SHOWERS OVER COASTAL AREAS INTO THE AFTERNOON. STILL EXPECT HEAVY RAINS AND POSSIBLE FLOODING OVER DESERT AND MOUNTAIN AREAS THROUGH TUE WITH THE HEAVIEST AND STEADIEST RAINS COMING OVERNIGHT AND TUE MORNING. A FLASH FLOOD WATCH IS IN EFFECT FOR THESE AREAS...PARTICULARLY THE BURN AREAS WHICH WILL BE SUSCEPTIBLE TO DEBRIS FLOWS. W OF THE MTNS...SHOWERS ARE EXPECTED TO BE MORE SCATTERED BUT COULD BE LOCALLY HEAVY. ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF STRONG WIND GUSTS TO 50 MPH OR MORE ALONG WITH SMALL HAIL. EVEN THOUGH SHOWERS ARE MOVING RAPIDLY...THEY ARE TRAINING OVER SOME AREAS WHERE URBAN FLOODING PROBLEMS WILL LIKELY DEVELOP. THE WEATHER WILL SETTLE DOWN BY WED AS THE LOW MOVES OFF TO THE NE WIT WARMER AND DRY CONDITIONS THROUGH THE WEEKEND. LOOKING FARTHER AHEAD...ANOTHER SHARP...COLD TROUGH DROPS DOWN ALONG THE PACIFIC NW COAST ON MONDAY WHICH WILL BRING COOLER WEATHER AND PERHAPS ANOTHER SHOT AT SOME RAIN BY THE MIDDLE OF NEXT WEEK. && .AVIATION... MID AND HIGH LEVEL WRAP AROUND MOISTURE ASSOCIATED WITH AN UPPER LOW CENTERED ABOUT 300 NM SW OF SAN DIEGO WILL BRING NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS TO THE AREA THROUGH TONIGHT. BASES OF THE MOISTURE SHOULD REMAIN ABOVE 6000 FEET MSL WITH LOCALLY LOWER CEILINGS AROUND 2000 FEET MSL IN SHOWERS AND THUNDERSTORMS WITH TOPS ABOVE 30000 FEET. THE LOW LEVEL OFFSHORE FLOW WILL HELP KEEP THE MARINE LAYER AT A MINIMUM THROUGH TONIGHT. THE UPPER LOW IS EXPECTED TO MOVE SLOWLY NORTHEAST OVER THE AREA ON TUESDAY AND MOVE TO THE EAST TUESDAY AFTERNOON AND NIGHT. THIS COULD BRING ONSHORE FLOW BACK TO THE COAST WITH LOWER CLOUDS. && .SGX WATCHES/WARNINGS/ADVISORIES... URBAN AND SMALL STREAM FLOOD ADVISORY...SEE LAXFLSSGX. FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS...SEE LAXFFASGX. MARINE WEATHER STATEMENT FOR THUNDERSTORMS...SEE LAXMWSSGX. && PUBLIC...JAD AVIATION...HORTON
Hazardous weather outlook, Oct 17, 9:30 AM PDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SAN DIEGO CA 930 AM PDT MON OCT 17 2005 CAZ042-043-048-050-055-056-057-058-060-061-062-181100- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 930 AM PDT MON OCT 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. A SLOW MOVING STORM SYSTEM CENTERED OFF THE COAST WILL BRING RAIN... SCATTERED THUNDERSTORMS AND GUSTY WINDS OVER MUCH OF THE AREA TODAY THROUGH TUESDAY. LOCALLY HEAVY RAIN COULD CAUSE FLASH FLOODING MAINLY IN THE DESERTS AND MOUNTAINS THROUGH TUESDAY. DEBRIS FLOWS ARE POSSIBLE IN AND BELOW BURN AREAS. THUNDERSTORMS WITH STRONG WIND GUSTS AND HAIL POSSIBLE ALONG WITH URBAN FLOODING IN THE COASTS AND VALLEYS. .DAY ONE... TODAY THROUGH TONIGHT. ...FLOOD ADVISORY FOR URBAN AND SMALL STREAM FLOODING IN EFFECT UNTIL 11 AM FOR SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE... SAN BERNARDINO COUNTY MOUNTAINS... APPLE AND LUCERNE VALLEYS... COACHELLA VALLEY... ...FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS REMAINS IN EFFECT TODAY THROUGH TONIGHT... .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY. ...FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON... .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA... ALL OF EXTREME SOUTHWEST CALIFORNIA. JAD/MACKECHNIE
In the hours before
Local storm report, Oct 17, 7:21 AM PDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
721 AM PDT MON OCT 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 AM FLOOD 2 W THOUSAND PALMS 33.82N 116.42W
10/17/2005 RIVERSIDE CA LAW ENFORCEMENT
DILLON JUST EAST OF SKY VALLEY IS FLOODED.
&&
SWASONLocal storm report, Oct 17, 7:28 AM PDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
728 AM PDT MON OCT 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 AM FLASH FLOOD LAKE ARROWHEAD 34.26N 117.19W
10/17/2005 SAN BERNARDINO CA LAW ENFORCEMENT
ON STATE ROUTE 38 ROCKS COVERING BOTH LANES. ALSO HIGHWAY
IS FLOODED BETWEEN GLASS RD AND SEVEN OAKS.
&&
SWASONLocal storm report, Oct 17, 7:38 AM PDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
738 AM PDT MON OCT 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 AM FLOOD VICTORVILLE 34.52N 117.33W
10/17/2005 SAN BERNARDINO CA DEPT OF HIGHWAYS
CAL TRANS NEEDS TO PUT OUT SIGNS FOR FLOODING ON THE NB
I-15. THE FREEWAY IS FLOODED AT THE PALMDALE ROAD
UNDERPASS.
&&
SWASONLocal storm report, Oct 17, 7:43 AM PDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
743 AM PDT MON OCT 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 AM FLASH FLOOD SAN JUAN CAPISTRANO 33.50N 117.65W
10/17/2005 ORANGE CA LAW ENFORCEMENT
STATE ROUTE 74 NEAR BIG HORN DR. BOULDERS THE SIZE OF AND
AVERAGE STOMACH COVER BOTH SIDES OF ROADWAY.
&&
SWASONLocal storm report, Oct 17, 8:13 AM PDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN DIEGO CA
813 AM PDT MON OCT 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 AM FLASH FLOOD INDIO 33.72N 116.23W
10/17/2005 RIVERSIDE CA LAW ENFORCEMENT
STATE ROUTE 74 NEAR BIG HORN DR. BOULDERS THE SIZE OF AND
AVERAGE STOMACH COVER BOTH SIDES OF ROADWAY.
&&
SWASONLocal storm report, Oct 17, 8:52 AM PDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN DIEGO CA
852 AM PDT MON OCT 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 AM FLASH FLOOD INDIO 33.72N 116.23W
10/17/2005 RIVERSIDE CA LAW ENFORCEMENT
CORRECTION. STATE ROUTE 74 NEAR BIG HORN DR. BOULDERS
ABOUT THE SIZE OF SOFTBALLS AND COVER BOTH SIDES OF
ROADWAY.
&&
SWASONThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 7:30 PM PDT | Flash Flood Warning | SGX | San Diego | 2 hr |
| Oct 16, 11:14 PM PDT | Wind Advisory | SGX | Riverside, San Bernardino, San Diego | 8 hr |
Nearby
Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.